MAUDE Adverse Event Report: STRYKER SPINE-US XIA 3 TITANIUM TORQUE WRENCH; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER SPINE-US XIA 3 TITANIUM TORQUE WRENCH; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 48237028
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Foreign Body In Patient (2687)
Date of Event 01/03/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the torque wrench broke off inside the patient while tightening of the blocker into rod.A very audible noise was heard when it broke off.The surgeon used needle driver to recover the fragment piece that broke inside the patient.A surgical delay of 10 min was reported.A surgery was completed using backup torque wrench.No adverse consequence to the patient was reported.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Method: visual inspection, product history review, complaint history review, nc/capa history review, labelling review, risk assessment result: the customer reported event was confirmed via visual inspection.The fractured piece was not returned.The fractured occurred at the hex tip, not at the pin.Manufacturing records were reviewed for the corresponding lot and no relevant issues were identified.A capa investigation found that the breakage of the instrument hex-tip was linked to the insertion and welding of a small pin into the inner shaft.This pin was removed as part of the design change.This device was manufactured before the implemented design change.Conclusion: the likely root cause of the reported event is device design and wear due to the device's extended used.

Brand Name
XIA 3 TITANIUM TORQUE WRENCH
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key8262558
Report Number0009617544-2019-00007
Device Sequence Number13984939
Product Code LXH
UDI-Device Identifier07613327265514
UDI-Public07613327265514
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/08/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number48237028
Device Lot Number111075
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/11/2019
Initial Date Received by Manufacturer 01/03/2019
Supplement Date Received by Manufacturer03/13/2019
Initial Report FDA Received Date01/18/2019
Supplement Report FDA Received Date04/08/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Weight185